Everything you need to know about acoustic neuroma Acoustic neuroma is a benign tumor affecting nerves between the inner ear and the brain. It can lead to hearing loss, tinnitus, and loss of balance. This MNT Knowledge Center article explores the treatments, symptoms, and causes of acoustic neuroma, as well as how the condition may become more severe and complicate. Read now
Though the exact cause of tinnitus — as in the specific mechanism that creates these phantom sounds in some people — remains unknown, contributing factors and triggers have been identified. Excessive exposure to loud noise is often a factor because of the damage done to your auditory system. Tinnitus may also result from jaw-joint dysfunction (e.g., teeth grinding, temporomandibular joint disorder) or chronic neck muscle strain.

Persistent tinnitus may cause anxiety and depression.[14][15] Tinnitus annoyance is more strongly associated with psychological condition than loudness or frequency range.[16][17] Psychological problems such as depression, anxiety, sleep disturbances and concentration difficulties are common in those with strongly annoying tinnitus.[18][19] 45% of people with tinnitus have an anxiety disorder at some time in their life.[20]
Every person living with tinnitus hears a unique sound. The sound can be a low or high frequency, and its volume and pitch may change over time, with the severity varying from person to person. Those with acute tinnitus may struggle to sleep, focus at work, or communicate with others. In such cases, treatment plays a crucial role in helping an individual regain control of his or her life.
Tinnitus matching is helpful to identify the frequency and intensity of the tinnitus. This is a simple procedure in which the audiologist adjusts a sound until a patient indicates that it is the same as their tinnitus.  Most patients match their tinnitus to the region of their hearing loss (Konig et al, 2006; Mahboubi et al, 2012). Unfortunately, the "gap detection test", does not work to confirm tinnitus in humabs (Boyen et al, 2015).
Masking Devices. Similar to the white noise machines listed above, there are now masking devices that can be worn in the ear, just like a hearing aid, that do almost the same thing. They produce low-level white noise that can suppresses your tinnitus symptoms by training your brain to focus on them instead of the ringing in your ears. These are perfect if you can’t always have a white noise machine running near you.

Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
Tinnitus affects every layer of society, and there has been increasing support for awareness. Recently, musicians who are affected by tinnitus have come together to create awareness for the disorder. Artists including Chris Martin of Coldplay and Black Eyed Peas have created a compilation album to help raise funds towards finding a cure for tinnitus. In the United States, the Department of Defense has invested millions of dollars into investigations of tinnitus sound therapies. In addition, the American Tinnitus Association makes efforts to lobby the US government to provide support for tinnitus sufferers.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.

If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.
×